PMRGCAuk

I thought I had it Cracked!

I've been conscious of the fact that I've needed to reduce my Ped prescription. Gone from 20mg to 3 mg in 18 months. This month I reduced to 3mg and today I feel absolutely rotten, the usual rubbish, pain at the back of the eyes, pain across the shoulders, nausea's and generally no energy at all, just want to lie down. I need some advice as to where I go from here in terms dosage. I was ok at 4mg. Do I go back to 4mg or do I have to start at the beginning at 20mg and taper back down.

Many thanks

30 Replies
oldestnewest

I’m still at 10mg (from 20mg 11 months ago) so know nothing of the LOW doses.

But from what I have gleaned through others experiences, I suspect a straight drop from 4mg to 3 mg is too big a drop. Lots of pill cutting goes on, to halves and quarters to achieve drops at this stage, or the long alternating doses/dsns reduction schedules so your body gets a chance to catch up.

I doubt you want or need to return to 20mg. I expect 4mg is where you were comfortable and is where you should be at this time. Maybe a day or two at 5mg to clear out any build up, but returning to 4 may be all you need.

5 likes
Reply

Thanks Soraya for your reply, it really is helpful and I will go back to 5mg. as you suggest.

Reply

If you mean this month as being in the last few days, it could be withdrawal from a big sudden drop of 25%, as has been said. It should pass in a few more days hopefully. I get similar withdrawal symptoms without the shoulder pain but I do feel generally achey. Could be a viral Illness?

1 like
Reply

Thanks SnazyD, I'll see how it goes.

Reply

The usual recommendation is to go back to the dose where you felt comfortable. I tend to increase by 5mg which is normally too much, but sorts me out, if that is OK after a few days it means I can reduce pretty quickly without slow tapering to where I am still OK.

1 like
Reply

Hi Bobbury,

You’ve had good advice, so I won’t reiterate what’s already been said, but at low doses you may be better in future if you reduce by only 0.5mg a time and/or use a slow taper as follows -

healthunlocked.com/pmrgcauk...’s-simple-taper

No rush..your PMR is still active, so slowly does it.

1 like
Reply

Thanks Dorsetlady.

Everyone has been so helpful, I will take your advice and reduce by0.5mg in furture

and see what happens....

1 like
Reply

Hi,

Your PMR is less than 2 years old (depending on how long before diagnosed) and that is the absolute minimum lifespan. In many cases it’s much longer, and average is around 4years, so there is no “need” to reduce your Pred relentlessly. Yes you want to be a the lowest dose that controls your inflammation, but no point whatsoever in going below it!

As I say, it’s easy to reduce when you’ve got surplus sloshing around, but much more difficult when you get to the critical level that you actually need. Plus at low doses 0.5mg really does make a difference, so slowly, slowly is the only way really.

At the level you’re at, the Pred has no negatives - but still has lots of pluses.

5 likes
Reply

I think i've miss managed the dosage. Thanks for the info I will definately take on board what you say. It all makes perfect sense,

many thanks

Reply

I think i've miss managed the dosage. Thanks for the info I will definately take on board what you say. It all makes perfect sense,

many thanks

Reply

I think i've miss managed the dosage. Thanks for the info I will definately take on board what you say. It all makes perfect sense,

many thanks

Reply

sorry got problems with the internet......

3 likes
Reply

Join the clan, it’s not you, sometimes the site just goes into sleep mode! Think it might be when someone else is replying to same post at same time...or maybe not!

1 like
Reply

Try going straight back to 4mg and see how you get on. If that doesn't work, try a few days of about 7mg and then go back to 4mg. Only then can you see if it works.

You mostly don't need to back to the beginning - it is a mistake many GPs make though. Some top rheumies say add 5mg to the dose you flared at for a week and then go back to the dose you were last well on.

It depends why you flared - if it is just you overshot the right dose then it will be fairly easy to manage. If, however, the flare were due to an increase in activity of the underlying disease process you might need a higher dose to manage it. And that does happen.

However - are you sure this is a flare and not adrenal insufficiency?

And at these doses though you don't have to be in a rush to reduce further:

medpagetoday.com/rheumatolo...

Reply

Thanks PMRpro, really sound advice which I will adopt.

Adrenal insufficiency has never been considered or discussed in all the years I've had PMR Do you think it should be investigated?

thanks

Reply

If you are so tired - a synacthen test would be an idea to make sure the adrenal glands are CAPABLE of producing cortisol again. Though even that doesn't mean they are doing so - and by now they should definitely topping up your pred dose.

Reply

Thanks for that, i will take that up with the Doc....

1 like
Reply

Thanks PMRpro, really sound advice which I will adopt.

Adrenal insufficiency has never been considered or discussed in all the years I've had PMR Do you think it should be investigated?

thanks

Reply

Thanks PMRpro, really sound advice which I will adopt.

Adrenal insufficiency has never been considered or discussed in all the years I've had PMR Do you think it should be investigated?

thanks

Reply

You’ve reduced so fast. I am between 6-7 mgs after 2 years and struggling. I would try 4 mgs to see if it works but I suspect this is a flare and you may have to go higher to get relief. There is no way that the disease is gone in 18 months. Poor you. Let us know how you get on. Watch those eye symptoms, beware of enlarged arteries at the temples, bad headaches, visual disturbance, jaw pain when chewing just in case it’s GCA. I hope you don’t have to start again but see a doctor - in A&E if you suspect GCA. You sound quite ill.

1 like
Reply

Oh my goodness I am right there with you! I went down to 3 from 4 and wanted it to work so badly that I have been pushing through the pain and sore shoulders hoping to feel better but it isn’t happening, my Rheumy said I can alternate 3 one day then 4 for a couple of weeks then try to go down to 3 every day and see if that helps. I have just started that toggle so I am not sire yet

1 like
Reply

It doesn't matter HOW slowly you try to reduce at any stage - if the new dose is too low to manage the daily batch of inflammation you will flare sooner or later as the left-over inflammation build up.

Pain that appears after a reduction may be withdrawal (especially at these low doses where an overnight reduction can be 25% or 33% of the current dose) or it may be a flare. But withdrawal pain will improve slowly over 2 or 3 weeks at the new dose - flare type pain will INCREASE steadily. That's when you go back, because if you leave it you may get into real flare territory.

Often returning to the old dose and waiting a month or 6 weeks may be enough to allow the reduction to proceed. But if it happens at the same point 2 or 3 times that is your body sending you a message: "Not yet..."

6 likes
Reply

Hi all,

Thanks for all the responses they have all been encouraging,. It's obvious now

that I tried to reduce too quickly. I suppose I did this because of a certain amount of pressure from the doctor to reduce. It certainly wont happen again, I'm going to reduce in my own time. Cant go through that again.....

Thanks to all

Reply

Hi

When i reduced dowm to 3mg. Dr told me to take 4mg one day them 3mg. Dp that for 2 weeks. Then reduce to 3.5 one day and 3mg next day for 2 weels. Then in 5th week just 3mg. Seem ok but only just got there. Any stress or bad pain that doesnt go i have to go back to 4mg for a month then start reducing process again. Hope that helps.

Reply

Thanks for that.....I've decided to go back to 5mg for a few days and then reduce to 4mg and leave it at that for a month, it's so fickle this problem. But now I know what to do I'm quite reasonably happy. It wont happen again though, cant go through the aggro!

regards

Reply

Any better on the 5mg?

Reply

Hello Soraya,

much better today thank you, on the 5mg, still very lethargic, but hey, not complaining!

regards

Reply

Excellent :)

Reply

Same boat, different dose..I'm having a hard time getting to twelve from 20...really felt out of it the last three days..not big time pain but a real strange feeling of being out of it....friggin' prednisone...or is it the PMR?..the battle goes on...

Reply

Know how you feel - but I just (rather reluctantly I must admit) increased my dose from 15mg up to 17.5mg and yet feel MUCH better ! Thing is as I was reminded y DL recently -in the bigger scheme of things it won't make a massive difference if you need a bit more for a while longer - it's just that we are encouraged (wishfully) to think the relentless even 'slow' taper will do the trick - but that is only if the disease progression/decline 'permits' ...

1 like
Reply

You may also like...